Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

BMS symptoms

01/16/2008

Question:

Approx. 4 months ago I started experiencing a scalded mouth feel and very tender on the roof of my mouth and the tongue....I have gone to my GP,Oral Surgeon, 2 Allergists and now am going to my ENT Dr. tomorrow.. So far none have said they ever heard of BMS which I searched the internet for and came up with the info myself which I have taken to them each time...I have been give drugs for yeast/thrush/herpes/acid reflux/ nothing has helped...To me the symptoms that are described on the net is exactly what I have....Could you give me some feedback...By the way I am female and 66 yrs. old.

Thank you.

Answer:

From what you have described and the response to various pharmacologic trials has not produced relief of symptoms leads me to believe that Burning Mouth Syndrome (BMS) should be on the top of my differential diagnoses. I would presume that you have no associated oral ulcerations on either the palate or tongue (like a "Pizza Burn"). Based upon your age and gender and non responsiveness to antifungals, antivirals and GERD medications, you probably do have a neurogenically derived disorder.

My question is did you ask the clinicians about BMS or Burning Mouth Syndrome? They may know about the disorder but not the term BMS (I am trying to give them the benefit of the doubt!). As you have probably already found out, BMS is a disorder with variable expression of symptoms and unknown etiology. In some cases, it has been associated with Candida infection or elevated Candida sp. carriage, thus the rationale for antifungal medications. Since you did not respond and still have the chief complaint of a "burning sensation," I would suspect that what you are experiencing is neurologically driven and may respond to specific medications that may affect inappropriate nerve impulses. I think that your ENT specialist should be able to help you and if not a neurologist would definitely be able to facilitate your treatment.

As you know, this disorder may never "heal". You may experience the burning sensation for years. Your response to medications given to treat the problem Tricyclic antidepressants (TCAs such as amitryptaline) or GABA Pentene (neurontin) may require trial and error to determine dosage effect and drug responsiveness. Treatment of this disorder is not simple nor is the exact cause.

Good luck!

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

Richard J Jurevic, DDS, PhD Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University